Not Found
Locations

Find information on medical topics, symptoms, drugs, procedures, news and more, written for the health care professional.

Fulminant Hepatitis

By Anna E. Rutherford, MD, MPH, Assistant Professor of Medicine;Clinical Director of Hepatology, Harvard Medical School;Brigham and Women’s Hospital

Click here for
Patient Education

Fulminant hepatitis is a rare syndrome of massive necrosis of liver parenchyma and a decrease in liver size (acute yellow atrophy) that usually occurs after infection with certain hepatitis viruses, exposure to toxic agents, or drug-induced injury.

Hepatitis B virus is sometimes responsible for fulminant hepatitis, and up to 50% of cases of fulminant hepatitis B involve hepatitis D virus coinfection. Fulminant hepatitis with hepatitis A virus is rare but may be more likely in people with preexisting liver disorders. Occasionally, hepatitis E virus causes fulminant hepatitis. The role of hepatitis C virus remains uncertain.

Drugs (especially acetaminophen) are the most common cause of fulminant hepatitis in the US.

Symptoms and Signs

Symptoms of fulminant hepatitis develop and become severe very quickly. Patients rapidly deteriorate because portosystemic encephalopathy develops, progressing to coma and cerebral edema over a period of several days to several weeks. Coagulopathy commonly results from liver failure or disseminated intravascular coagulation, and functional renal failure (hepatorenal syndrome) may develop.

Increasing PT or INR, portosystemic encephalopathy, and particularly renal failure are ominous.

Diagnosis

  • Clinical evaluation

  • Liver function tests

  • PT/INR measurement

Fulminant hepatitis should be suspected if

  • Patients are acutely ill with new-onset jaundice, rapid changes in mental status, or unexplained bleeding.

  • Patients with known liver disease rapidly deteriorate.

Laboratory tests to confirm the diagnosis of fulminant hepatitis include liver function tests and PT/INR.

Laboratory tests for acute hepatitis A, B, and C viruses, as well as some other viruses (eg, cytomegalovirus, Epstein-Barr virus, herpes simplex virus), are done to determine whether a virus is the cause.

The serum acetaminophen level should be measured in all patients if acetaminophen toxicity is suspected.

Treatment

  • Oral nucleoside or nucleotide analogs

  • Liver transplantation

Meticulous medical care, usually in an ICU, and aggressive treatment of complications improve the outcome of patients with fulminant hepatitis.

If fulminant hepatitis results from hepatitis B, treatment with oral nucleoside or nucleotide analogs can increase the likelihood of survival.

N-Acetylcysteine is an antidote for acetaminophen poisoning. This drug is most effective if given within 8 h of acetaminophen ingestion but may still have a role in chronic acetaminophen toxicity.

However, emergency liver transplantation provides the best hope for survival. Survival in adults is uncommon without transplantation; children tend to do better.

Patients who survive usually recover fully.